Repeated generalized seizures shortly after single intramuscular dose is an additional reasonable cause to restrict the use of ondansetron: A case report

Hanan H. Shehata ; Abou Ghalia, Azza 


Abstract


Background: Ondansetron, a 5-hydroxytryptamine (5-HT) receptor antagonist, is generally regarded as a safe and well tolerated antiemetic. Meanwhile, some reports mentioned that it is a probable cause of single generalized seizures after intravenous administration. Our report may be the first to indicate repeated generalized seizures after intramuscular therapeutic dose of ondansetron. Methods and Results: We report a 24-year-old female with nausea and vomiting related to gastritis that experienced repeated ondansetroninduced seizures shortly after a single intramuscular therapeutic dose. Two minutes after intramuscular injection of 4 mg ondansetron, our patient developed the first generalized seizure. Within the following two hours, seizures occurred two more times. In the emergency department, the patient developed a fourth, but weaker and shorter, generalized seizure. The patient was not hypoglycemic, but her blood hemoglobin and serum electrolytes were below normal. A few hours later, the patient was discharged. The dramatic onset of the seizures, as well as the complete recovery and absence of any neurological sequel in our patient, indicated that it was probably related to ondansetron. Conclusion: Patients should be informed about the potential side effects of ondansetron especially the lifethreatening repeated generalized seizures, and clinicians should restrict its use to hospitalized patients


Other data

Keywords Ondansetron; Seizures; 5-Hydroxytryptamine Receptor Antagonist
Issue Date 2013
Journal Advances in Biological Chemistry 
URI http://research.asu.edu.eg/handle/123456789/1805
DOI 10.4236


Recommend this item

CORE Recommender
5
Views


Items in Ain Shams Scholar are protected by copyright, with all rights reserved, unless otherwise indicated.